Endocrine Abstracts (2008) 15 P355

Sunitinib induced hypothyroidism in gastrointestinal stromal tumours

Helen Cooper, Kamal Abouglila, Arif Ullah & Logan Thirugnanasothy


University Hospital of North Durham, County Durham, UK.


Background: Sunitinib is a tyrosine kinase inhibitor used in the treatment of metastatic GIST and renal cell carcinoma. Tyrosine kinase receptors are involved in tumour growth, angiogenesis and metastatic invasion. It can cause hypothyroidism but few cases have actually been reported. Mechanisms suggested for the incidence of hypothyroidism include antithyroperoxidase activity,1 and blocking uptake of iodine in the thyroid gland,2 or it may induce destructive thyroditis through follicular cell apoptosis. We report the case of a patient who presented with primary hypothyroidism following treatment for GIST with Sunitinib.

Case report: A 74-year-old gentleman presented with an insidious onset of feeling tired, lethargic, nauseous and generally unwell. He denied any history of dysphagia or neck pain. Examination did not reveal any specific abnormalities and there was no palpable goitre. He had a history of metastatic gastrointestinal stromal tumour and was being treated with Sunitinib over the last few weeks. He had no past history or family history of thyroid disease.

Thyroid function tests showed TSH 150 miu/l, FT3 (3.0 pmol/l) and FT4 (8.6 pmol/l). He was started on thyroxine replacement therapy and within few weeks of treatment his symptoms started to settle.

Discussion: Hypothyroidism is a complication of treatment with Sunitinib. This case illustrates that symptoms can often be non-specific and insidious, and this means that a diagnosis of hypothyroidism could be delayed and early diagnosis may improve quality of life in these patients. This highlights the importance of thyroid function screening during sunitinib treatment.

References

1. Wong E. Sunitinib induces hypothyroidism in advanced cancer patients and may inhibit thyroid peroxidase activity. Thyroid 2007 351.

2. Mannavola D. Sunitinib, induces transient hypothyroidism. JCEM 2007 92 (9) 3531–3534.

Article tools

My recent searches

No recent searches.